Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 


On continuous linear operators extending metrics

Authors: I. Stasyuk and E. D. Tymchatyn
Journal: Proc. Amer. Math. Soc. 141 (2013), 2913-2921
MSC (2010): Primary 54C20, 54C30; Secondary 54E40
Published electronically: April 24, 2013
MathSciNet review: 3056581
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ (X,d)$ be a complete metric space. We prove that there is a continuous, linear extension operator from the space of all partial, continuous, bounded metrics with closed, bounded domains in $ X$ endowed with the Hausdorff metric topology to the space of all continuous, bounded, metrics on $ X$ with the topology of uniform convergence on compact sets. This is a variant of the result of Tymchatyn and Zarichnyi for continuous metrics defined on closed, variable domains in a compact metric space. We get a similar result for the case of continuous real-valued functions.

References [Enhancements On Off] (What's this?)

  • 1. S. Ageev, E.D. Tymchatyn, On exact Milyutin maps, Topology Appl. 153 (2005), 227-238. MR 2175347 (2006h:54008)
  • 2. S. Ageev, D. Repovs, On selection theorems with decomposable values, Topol. Methods Nonlinear. Anal. 15 (2000), 385-399. MR 1784148 (2002a:54012)
  • 3. T. Banakh, $ \rm AE(0)$-spaces and regular operators extending (averaging) pseudometrics, Bull. Pol. Acad. Sci. Math. 42 (1994), no. 3, 197-206. MR 1811849
  • 4. T. Banakh, C. Bessaga, On linear operators extending [pseudo]metrics, Bull. Pol. Acad. Sci. Math. 48 (2000), no. 1, 35-49. MR 1751152 (2001e:54023)
  • 5. T. Banakh, N. Brodskiy, I. Stasyuk, E.D. Tymchatyn, On continuous extension of uniformly continuous functions and metrics, Colloq. Math. 116 (2009), 191-202. MR 2520139 (2011b:54037)
  • 6. G. Beer, More on convergence of continuous functions and topological convergence of sets, Canad. Math. Bull. 28 (1985) no. 1, 52-59. MR 778261 (86e:54018)
  • 7. G. Beer, Topologies on Closed and Closed Convex Sets, Kluwer Academic, Dordrecht, 1993. MR 1269778 (95k:49001)
  • 8. C. Bessaga, On linear operators and functors extending pseudometrics, Fund. Math. 142 (1993), no. 2, 101-122. MR 1211761 (94h:54033)
  • 9. J. Dugundji, An extension of Tietze's theorem, Pacific J. Math. 1 (1951), 353-367. MR 0044116 (13:373c)
  • 10. F. Hausdorff, Erweiterung einer Homöomorphie, Fund. Math. 16 (1930), 353-360.
  • 11. A. Koyama, I. Stasyuk, E.D. Tymchatyn, A. Zagorodnyuk, Continuous linear extensions of functions, Proc. Amer. Math. Soc. 138 (2010), 4149-4155. MR 2679637 (2011h:54022)
  • 12. H.P. Kunzi, L.B. Shapiro, On simultaneous extension of continuous partial functions, Proc. Amer. Math. Soc. 125 (1997), 1853-1859. MR 1415348 (98g:54015)
  • 13. S.A. Naimpally, Graph topology for function spaces, Trans. Amer. Math. Soc. 123 (1966), 267-272. MR 0192466 (33:691)
  • 14. L. Narici, E. Beckenstein, Topological Vector Spaces, Pure and Applied Mathematics 95, Marcel Dekker Inc., New York-Basel, 1985. MR 812056 (87c:46003)
  • 15. E. D. Tymchatyn, M. Zarichnyi, On simultaneous linear extensions of partial (pseudo) metrics, Proc. Amer. Math. Soc. 132 (2004), 2799-2807. MR 2054807 (2005d:54032)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 54C20, 54C30, 54E40

Retrieve articles in all journals with MSC (2010): 54C20, 54C30, 54E40

Additional Information

I. Stasyuk
Affiliation: Department of Mechanics and Mathematics, Lviv National University, Universytetska Str. 1, Lviv, 79000, Ukraine
Address at time of publication: Department of Computer Science and Mathematics, Nipissing University, 100 College Drive, Box 5002, North Bay, ON, 51B 8L7, Canada
Email: i$\textunderscore$

E. D. Tymchatyn
Affiliation: Department of Mathematics and Statistics, McLean Hall, University of Saskatchewan, 106 Wiggins Road, Saskatoon, SK S7N 5E6, Canada

Keywords: Extension of metrics, continuous linear operator, metric space
Received by editor(s): October 14, 2010
Received by editor(s) in revised form: November 8, 2011
Published electronically: April 24, 2013
Additional Notes: The authors were supported in part by NSERC grant No. OGP 0005616
Communicated by: Alexander N. Dranishnikov
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society